Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 7, 2018, 2:25 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jul 8, 2018, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2018, 2:25 PM PDT (21:25 UTC)
- In effect from
- Jul 8, 2018, 12:00 PM PDT
- Expired
- Jul 8, 2018, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487 WWUS86 KMFR 072125 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 225 PM PDT Sat Jul 7 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON... .South winds will continue this evening in northern California and areas east of the Cascades. Very low relative humidity is expected over Modoc County with breezy west to southwest winds. On Sunday afternoon and evening, parts of south central Oregon and Modoc County will also experience both gusty winds and low relative humidity. Sunday should be the driest of the two days. CAZ285-080400- /O.UPG.KMFR.FW.A.0004.180708T1900Z-180709T0400Z/ /O.NEW.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ /O.CON.KMFR.FW.W.0005.000000T0000Z-180708T0300Z/ Modoc County Except for the Surprise Valley- 225 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH IN FIRE WEATHER ZONE 285... ...RED FLAG WARNING IS IN EFFECT ON SUNDAY 12 PM PDT TO 9 PM PDT FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: All areas west of Canby including the Warner Mountains. Including the cities of Canby, Alturas, Likely, Davis Creek and Willow Ranch. * Wind...West to southwest 10 to 15 mph. Gusts to 30 mph. * Humidity...7 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ ORZ624-625-080400- /O.UPG.KMFR.FW.A.0004.180708T1900Z-180709T0400Z/ /O.NEW.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 225 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In South Central OR...South of Valley Falls and east of Bly up to the Lake County border. Including the cities of Adel, Lakeview and Valley Falls. * Wind...Southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...8 to 13 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ Visit us at www.weather.gov/Medford
4 follow-up statements
952 WWUS86 KMFR 080303 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 803 PM PDT Sat Jul 7 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON... .South winds will continue this evening in northern California and areas east of the Cascades. Very low relative humidity is expected over Modoc County with breezy west to southwest winds. On Sunday afternoon and evening, parts of south central Oregon and Modoc County will also experience both gusty winds and low relative humidity. Sunday should be the driest of the two days. CAZ285-081515- /O.EXT.KMFR.FW.W.0005.000000T0000Z-180708T0400Z/ /O.CON.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ Modoc County Except for the Surprise Valley- 803 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING EXTENDED UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH IN FIRE WEATHER ZONE 285... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH IN FIRE WEATHER ZONE 285... The Red Flag Warning for gusty winds and low relative humidity has been extended until 9 PM PDT this evening for fire weather zone 285. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: All areas west of Canby including the Warner Mountains. Including the cities of Canby, Alturas, Likely, Davis Creek and Willow Ranch in Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind...West to southwest 10 to 15 mph. Gusts to 30 mph. * Humidity...7 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ ORZ624-625-081515- /O.CON.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 803 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In South Central OR...southeastern part of Klamath County from Gerber Reservoir east to include the Fremont-Winema National Forest, Lakeview and the Oregon part of the Warner Mountains in Fire weather zone 624, and southern half of Lake County from Paisley east to include the Hart Mountain Antelope Refuge in Fire Weather zone 625. * Counties affected: In South Central OR...Klamath...Lake. * Wind...Southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...8 to 13 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ Visit us at www.weather.gov/Medford
247 WWUS86 KMFR 080403 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 903 PM PDT Sat Jul 7 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES AGAIN SUNDAY AFTERNOON... .Southwest winds will increase again Sunday afternoon and evening with very low humidity in northern California and parts of south central Oregon east of the Cascades. Minimum humidity Sunday should be the driest of the weekend. CAZ285-081615- /O.EXP.KMFR.FW.W.0005.000000T0000Z-180708T0400Z/ /O.CON.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ Modoc County Except for the Surprise Valley- 903 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH... ...RED FLAG WARNING IN EFFECT AGAIN FROM NOON TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: All areas west of Canby including the Warner Mountains. Including the cities of Canby, Alturas, Likely, Davis Creek and Willow Ranch in Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind...West to southwest 10 to 15 mph. Gusts to 30 mph. * Humidity...7 to 12 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ ORZ624-625-081615- /O.CON.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 903 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In South Central OR...southeastern part of Klamath County from Gerber Reservoir east to include the Fremont-Winema National Forest, Lakeview and the Oregon part of the Warner Mountains in Fire weather zone 624, and southern half of Lake County from Paisley east to southwest corner of Harney County include the Hart Mountain Antelope Refuge in Fire Weather zone 625. * Counties affected: In South Central OR...Harney...Klamath...Lake. * Wind...Southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...8 to 13 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ Visit us at www.weather.gov/Medford
252 WWUS86 KMFR 080943 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 243 AM PDT Sun Jul 8 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES THIS AFTERNOON AND EVENING... .West to southwest winds will increase this afternoon and evening with very low humidity in northern California and parts of south central Oregon east of the Cascades. Minimum humidity this afternoon should be the driest of the weekend. CAZ285-ORZ624-625-090400- /O.CON.KMFR.FW.W.0006.180708T1900Z-180709T0400Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 243 AM PDT Sun Jul 8 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will contribute to significant spread of new and existing fires. * Affected area: In South Central OR...the portion of Fire Weather Zone 624 in southwest Lake County including the Fremont-Winema National Forest, Lakeview and the Warner Mountains. The portion of Fire Weather Zone 625 in southern Lake County to the southwest corner of Harney County including the Hart Mountain Antelope Refuge. In California...the portion of Fire Weather Zone 285 from Canby eastward, including the Warner Mountains. * Counties affected: In South Central OR...Harney...Lake. In California...Modoc. * Wind...West to southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...7 to 13 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ MAS Visit us at www.weather.gov/medford
217 WWUS86 KMFR 090401 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 901 PM PDT Sun Jul 8 2018 CAZ285-ORZ624-625-090515- /O.EXP.KMFR.FW.W.0006.000000T0000Z-180709T0400Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 901 PM PDT Sun Jul 8 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... Winds have decreased below 15 mph and humidity is gradually increasing above 10 percent. It will be windy again Monday afternoon but relative humidity is expected to be higher than today. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 7, 9:00 AM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 7, 9:00 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
900 AM PDT Sat Jul 7 2018
.UPDATE...main concerns today relate to the Klamathon fire, and
the possibility of more fires with the continuing dry and windy
conditions. With the extensive smoke coverage from the Mt. Shasta
area and northward up the Shasta Valley have lowered temperatures
in that area. Sven
&&
.PREV DISCUSSION... /Issued 304 AM PDT Sat Jul 7 2018/
Updated AVIATION Discussion...
DISCUSSION...Fairly quiet weather this morning. Marine layer
stratus covers most of the waters and areas along the coast north
of Cape Blanco as well as the Coquille Basin. Patchy stratus will
likely move into the Umpqua Basin in the next few hours. Mid-high
level clouds have moved off to the east and clear skies prevail
for the rest of the forecast area.
The exception to clear skies is in the Shasta Valley where smoke
from the Klamathon Fire lingers and has moved south now that winds
are out of the north-northwest. Given this smoke coverage, decided
to lower today's high temperatures a few degrees below guidance for
northern areas of the Shasta Valley. Down valley winds may carry
some low-level smoke into the southern end of the Rogue Valley this
morning, but this should clear by late morning as mixing improves
and up-valley winds kick in. Of course, smoke output depends greatly
on fire activity. Winds in the Shasta Valley will still be breezy
today but not quite as strong and will also be from the north-
northwest vs from the south as they have been the previous two days,
so we'll have to see how today pans out. Southwest flow aloft will
carry any smoke plumes off to the northeast, much like yesterday.
Southwest flow has set up over the forecast area and this will keep
conditions stable with slightly above normal temperatures through
the weekend. Although winds this weekend won't be as strong as they
were yesterday, they will still be gusty, especially east of the
Cascades. These winds combined with critically low relative
humidities will result in continued fire weather concerns through
the weekend for portions of Modoc and Lake counties. See the fire
weather discussion below for more details.
Another upper trough will swing by late Monday into Tuesday, similar
to the one that moved through yesterday. This trough, however, will
be weaker and with a slightly different trajectory. This means winds
won't be quite as strong with this trough passage compared to
yesterday. Instability and moisture with this trough are
insufficient for convection, so dry conditions will continue as this
trough moves through.
Heights will build behind this trough as high pressure begins to
retrograde west over the forecast area. Temperatures on Wednesday
will be around 10 degrees warmer than Tuesday, and triple digits are
expected through the end of the work week. Aside from the heat,
we'll be keeping an eye on models during the Thursday-Friday time
frame. Guidance is indicating monsoonal moisture making it's way
into the area, leading to increasing chances of thunderstorms by the
end of the week. /BR-y
AVIATION...For the 07/12Z TAFs...Patchy MVFR cigs are present,
mainly north of Cape Blanco, and in the Coquille and Umpqua Basins.
MVFR cigs may fill in along the coast over the next few hours, but
expect VFR conditions to prevail south of Cape Blanco.
VFR conditions prevail elsewhere, except for the Shasta Valley.
Wildfire smoke is reducing vsbys and providing terrain obscuration.
Low-level smoke should improve late this morning for the southern
portions of the valley as afternoon winds pick up, but expect local
reductions in vsbys and continued terrain obscurations over the
northern portions. Southwest flow aloft will carry any smoke plumes
toward the northeast, much like yesterday. Otherwise, expect another
round of breezy winds across the area this afternoon and into the
evening. Winds will be strongest east of the Cascades and will
diminish after sunset. /BR-y
MARINE...Updated 200 AM PDT Saturday 7 July 2018...Relatively
calm conditions will continue through the weekend. Seas will
remain at or below 5 feet through Monday and northerly winds will
remain below small craft advisory levels. The exception here is
south of Cape Blanco and within 30 nm from shore, where winds may
approach small craft advisory levels briefly this afternoon and
evening.
The thermal trough will redevelop Tuesday. Winds will steadily
increase next week, with small craft advisory winds and seas
likely developing Monday evening into Tuesday for areas south of
Cape Blanco. Then winds and seas increase further Tuesday evening
and Wednesday, possibly reaching gales. Gusty winds with steep to
very steep seas are possible north of Cape Blanco by mid week. /BR-y
FIRE WEATHER...Updated 230 AM PDT Saturday, 07 July 2018...
Broad southwest flow aloft will persist across the area this
weekend resulting in continued dry, warm, sunny weather, but also
with areas of smoke in the vicinity of the Klamathon Fire in
portions of Siskiyou, Jackson and Klamath Counties. Coastal
areas will be comparably cooler and more humid due to onshore flow.
Today will be very dry east of the Cascades and in northeastern
California where afternoon relative humidity will fall to 10-
15%...perhaps even into the single digits in some locations.
Overall, winds won't be as strong as they were yesterday, so we're
not expecting Red Flag conditions east of the Cascades in Oregon.
However, breezy west-southwest winds should be strong enough for
critical thresholds to be met in the Modoc this afternoon/evening
with gusts exceeding 20 mph for 2 hours or more. So, the Fire
Weather Watch there has been upgraded to a Red Flag Warning
(portions of FWZ 285).
On Sunday, mid-level SW flow will increase a bit in northeast
California (FWZ 285) and over portions of the east side (southeast
portions of FWZ 624 and southern parts of FWZ 625). It will remain
plenty dry enough with afternoon RH once again ranging from 6-15% in
most areas. So, a Fire Weather Watch has been issued for those
areas Sunday afternoon/evening for a combination of gusty winds/low
RH.
Areas west of the Cascades and in the Shasta Valley will have
fairly typical diurnal increases in NW to N breezes during the
next 2 afternoons/evenings. It'll still be breezy, but down a bit
from recent days.
Temperatures near normal to around 5 degrees above normal today
through Tuesday will rise sharply mid-late next week. A heat wave
is likely to develop by next Wednesday and then continue right
into next weekend with highs in the upper 90s and 100s here in
Medford and in the 90s east of the Cascades. Winds won't be as gusty
during this time frame, but we'll be watching the potential for
thunderstorms beginning about Thursday. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Sunday afternoon through Sunday evening
for ORZ624-625.
CA...Fire Weather Watch from Sunday afternoon through Sunday evening
for CAZ285.
Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for CAZ285.
Pacific Coastal Waters...None.
SBN/SBN/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:01 PM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 16 hr |
| Jul 6, 10:01 PM PDT | Red Flag Warning | MFR | Modoc | 23 hr |
Nearby
Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.